Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 231, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 10, 2005, 9:15 PM CDT for Oliver County, North Dakota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 10, 2005, 9:15 PM CDT (02:15 UTC)
- Expired
- Jul 10, 2005, 9:45 PM CDT
- In force
- 30 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
County Oliver County, ND
The radar
The Bismarck radar (KBIS), 58 km from the middle of the area, began a volume at 02:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 10, 5:15 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 2.3 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4621 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 1484 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 2.5
- Supercell composite
- 22.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KBIS 110215 SVRBIS NDC065-110245- /O.NEW.KBIS.SV.W.0231.050711T0215Z-050711T0245Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 915 PM CDT SUN JUL 10 2005 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN OLIVER COUNTY IN SOUTH CENTRAL NORTH DAKOTA * UNTIL 945 PM CDT * AT 908 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 7 MILES WEST OF SANGER...OR ABOUT 30 MILES NORTHWEST OF BISMARCK...AND MOVING NORTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SANGER AND HENSLER AROUND 935 PM CDT LAT...LON 4724 10130 4703 10119 4720 10097 4730 10115 $$ HW
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:51 PM CDT, 6 hours 24 minutes earlier.
Area forecast discussion, Jul 10, 2:51 PM CDT, 6 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 251 PM CDT SUN JUL 10 2005 .SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT. MAIN CONCERN IS FOR TONIGHT. A STALLED WEAK FRONT BISECTS THE CWA AND AN UPPER TROUGH IS APPROACHING FROM THE WEST. GENERAL COOLING ALOFT WILL BE AIDED BY A SHORT WAVE TO BREAK A MID LEVEL CAP LATE THIS AFTERNOON. EXPECT THUNDERSTORMS TO DEVELOP OVER THE WEST AND THEN SPREAD INTO THE CENTRAL LATER THIS EVENING. CAPES ARE SIGNIFICANT AND SOME STORMS COULD HAVE DAMAGING WINDS AND LARGE HAIL. ALSO...THE SYSTEM WILL BE MOVING QUITE SLOW TO THE EAST TONIGHT...AND THERE MAY BE TRAINING OF STORMS AS THEY MOVE NORTHEAST. SOME AREAS OF CENTRAL ND WERE DELUGED A FEW DAYS AGO AND SOILS LIKELY REMAIN SATURATED. THE UPPER TROUGH WILL EXIT THE AREA MONDAY AFTERNOON. THEN THE UPPER RIDGE WILL REBOUND AND BRING A RETURN OF DRY WEATHER WITH ABOVE NORMAL TEMPERATURES THROUGH WEDNESDAY. .LONG TERM...THURSDAY THROUGH SUNDAY NIGHT. FEW CHANGES IN THE LONG TERM PERIOD. CONTINUED UNCERTAINTY ON UPPER LEVEL PATTERN TOWARDS THE END OF THE WEEK AND INTO THE WEEKEND. HAVE ADDED LOW POPS FOR TIME PERIODS THAT LOOK TO HAVE THE BEST CHANCE OF PRECIP...BUT KEPT WEATHER MENTION OUT FOR NOW. GFS LONG AND DGEX NOW BRING IN A SHORT WAVE INTO THE NORTHERN CONUS. PLACEMENT RIGHT NOW IS WELL TO THE EAST AND WOULDT HAVE MUCH OF AN IMPACT ON WESTERN AND CENTRAL ND WEATHER BESIDES A COOLING TREND. 12Z GFS80 HAS A HIGHER AMPLITUDE TROUGH AND BRINGS IT RIGHT OVER THE FORECAST AREA. SO...WELL HOLD OFF ONCE AGAIN ON ANY MAJOR CHANGES UNTIL MODELS BECOME BETTER AGREEABLE IN LATER RUNS. && .BIS WATCHES/WARNINGS/ADVISORIES... ...FLASH FLOOD WATCH CENTRAL ND TONIGHT... && LM/NH
Hazardous weather outlook, Jul 10, 4:06 AM CDT, 17 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 406 AM CDT SUN JUL 10 2005 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-110905- ADAMS-BILLINGS-BOTTINEAU-BOWMAN-BURKE-BURLEIGH-DICKEY-DIVIDE-DUNN- EMMONS-FOSTER-GOLDEN VALLEY-GRANT-HETTINGER-KIDDER-LA MOURE-LOGAN- MCHENRY-MCINTOSH-MCKENZIE-MCLEAN-MERCER-MORTON-MOUNTRAIL-OLIVER- PIERCE-RENVILLE-ROLETTE-SHERIDAN-SIOUX-SLOPE-STARK-STUTSMAN-WARD- WELLS-WILLIAMS- INCLUDING THE CITIES OF...WILLISTON...MINOT...JAMESTOWN... DICKINSON...CROSBY...BOWMAN...BOTTINEAU...BISMARCK...MANDAN... WATFORD CITY...WASHBURN...STANLEY...RUGBY...MOTT...MEDORA...LINTON... HETTINGER...HARVEY...ELLENDALE...CARRINGTON...BEULAH...BELCOURT... BEACH AND ASHLEY 406 AM CDT SUN JUL 10 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A NEARLY STATIONARY SURFACE TROUGH FROM CENTRAL MANITOBA CANADA THROUGH CENTRAL NORTH DAKOTA WILL BE THE MAIN FOCUS FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND EVENING. THUNDERSTORMS OVER CENTRAL MANITOBA CANADA WILL DEVELOP SOUTHWARD INTO WESTERN AND CENTRAL NORTH DAKOTA THIS AFTERNOON. SOME STORMS MAY BECOME SEVERE THIS AFTERNOON AND TONIGHT OVER WESTERN AND CENTRAL NORTH DAKOTA. THE PRIMARY THREAT FROM THE STORMS WILL BE VERY LARGE HAIL AND DAMAGING THUNDERSTORM WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. RGT
In the hours before
Local storm report, Jul 10, 8:28 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
828 PM CDT SUN JUL 10 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL NE MYLO 48.64N 99.62W
07/10/2005 1.00 INCH ROLETTE ND TRAINED SPOTTER
&&
KAWLocal storm report, Jul 10, 8:54 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
854 PM CDT SUN JUL 10 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0848 PM HAIL 12 NW LINTON 46.39N 100.41W
07/10/2005 0.88 INCH EMMONS ND TRAINED SPOTTER
0850 PM HAIL 6 N CENTER 47.20N 101.30W
07/10/2005 0.88 INCH OLIVER ND AMATEUR RADIO
&&
KAWLocal storm report, Jul 10, 9:05 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
905 PM CDT SUN JUL 10 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0857 PM TORNADO 10 N HARVEY 47.91N 99.93W
07/10/2005 PIERCE ND BROADCAST MEDIA
&&
SAID IT WAS ON THE GROUND AT THIS TIME
KAWThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 7:38 PM CDT | Severe Thunderstorm Warning | BIS | Rolette | 67 min |
| Jul 10, 7:44 PM CDT | Tornado Warning | BIS | Sheridan | 46 min |
| Jul 10, 8:00 PM CDT | Tornado Warning | BIS | Rolette | 45 min |
| Jul 10, 8:08 PM CDT | Severe Thunderstorm Warning | BIS | McHenry, Pierce | 69 min |
| Jul 10, 8:23 PM CDT | Flash Flood Warning | BIS | McHenry, Pierce, Rolette, Sheridan | 4 hr |
| Jul 10, 8:31 PM CDT | Severe Thunderstorm Warning | BIS | Sheridan | 47 min |
| Jul 10, 8:34 PM CDT | Severe Thunderstorm Warning | BIS | Emmons | 57 min |
| Jul 10, 8:35 PM CDT | Tornado Warning | BIS | Pierce | 25 min |
| Jul 10, 8:41 PM CDT | Severe Thunderstorm Warning | BIS | Oliver | 34 min |
| Jul 10, 8:55 PM CDT | Severe Thunderstorm Warning | BIS | McLean | 65 min |
| Jul 10, 8:59 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh | 61 min |
| Jul 10, 9:06 PM CDT | Severe Thunderstorm Warning | BIS | Pierce | 19 min |
| Jul 10, 9:14 PM CDT | Severe Thunderstorm Warning | BIS | Wells | 40 min |
| Jul 10, 9:17 PM CDT | Flash Flood Warning | BIS | McLean | 3 hr |
| Jul 10, 9:25 PM CDT | Severe Thunderstorm Warning | BIS | Sioux | 65 min |
| Jul 10, 9:31 PM CDT | Severe Thunderstorm Warning | BIS | McHenry, Sheridan | 59 min |
| Jul 10, 9:39 PM CDT | Severe Thunderstorm Warning | BIS | Sheridan | 66 min |
| Jul 10, 10:05 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh | 55 min |
| Jul 10, 10:09 PM CDT | Severe Thunderstorm Warning | BIS | Morton | 66 min |
| Jul 10, 10:24 PM CDT | Severe Thunderstorm Warning | BIS | Pierce | 47 min |
| Jul 10, 10:46 PM CDT | Flash Flood Warning | BIS | Bottineau | 3 hr |
| Jul 10, 11:06 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh | 45 min |
| Jul 10, 11:17 PM CDT | Flash Flood Warning | BIS | Sioux | 118 min |
| Jul 11, 12:30 AM CDT | Flash Flood Warning | BIS | McHenry, Pierce, Rolette, Sheridan | 4 hr |
| Jul 11, 12:54 AM CDT | Severe Thunderstorm Warning | BIS | Morton | 34 min |
| Jul 11, 1:13 AM CDT | Flash Flood Warning | BIS | Sioux | 2 hr |
| Jul 11, 1:15 AM CDT | Severe Thunderstorm Warning | BIS | Burleigh, McLean | 34 min |
| Jul 11, 1:39 AM CDT | Flash Flood Warning | BIS | Bottineau | 3 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.